Lamictal (lamotrigine) Disease Interactions
There are 3 disease interactions with Lamictal (lamotrigine):
Severe, potentially fatal reactions such as Stevens-Johnson syndrome and toxic epidermal necrolysis have been associated with the use of lamotrigine. The incidence has been reported at approximately 1 in 1000 for adults and up to 1 in 50 for pediatric patients treated with the drug. Life-threatening rashes have usually, but not always, occurred within 2 to 8 weeks of initiating treatment. Therapy with lamotrigine should be administered cautiously in patients with preexisting drug-induced dermatitis, since it may delay the recognition of a potential reaction to lamotrigine. Lamotrigine therapy should be withdrawn promptly at the first sign of a rash. However, discontinuation of treatment may not prevent a rash from becoming life-threatening or permanently disabling or disfiguring. There have been suggestions that the risk of rash may be increased by 1) coadministration with valproic acid, 2) exceeding the recommended initial dosage, or 3) exceeding the recommended rate of dosage escalation of lamotrigine.
- Chaffin JJ, Davis SM "Suspected lamotrigine-induced toxic epidermal necrolysis." Ann Pharmacother 31 (1997): 720-3
- Wadelius M, Karlsson T, Wadelius C "Lamotrigine and toxic epidermal necrolysis." Lancet 348 (1996): 1041
- "Product Information. Lamictal (lamotrigine)." Glaxo Wellcome, Research Triangle Park, NC.
Lamotrigine is primarily converted by the liver to inactive glucuronide metabolites and subsequently eliminated by the kidney. Approximately 10% of a dose is excreted in the urine as unchanged drug. The plasma clearance of lamotrigine may be decreased and the half-life prolonged in patients with impaired renal and/or hepatic function. However, clinical data are limited. In a comparison of 12 healthy subjects and 24 with various degrees of liver disease, lamotrigine pharmacokinetics were significantly altered only in patients with severe cirrhosis. Therapy with lamotrigine should be administered cautiously and at reduced dosages in such patients.
- Peck AW "Clinical pharmacology of lamotrigine." Epilepsia 32 Suppl 2 (1991): s9-12
- Mikati MA, Schachter SC, Schomer DL, Keally M, Osborne-Shafer P, Seaman CA, Sheridan PH, Ashworth M, Kupferberg H, Valakas A, et al "Long-term tolerability, pharmacokinetic and preliminary efficacy study of lamotrigine in patients with resistant partial seizures." Clin Neuropharmacol 12 (1989): 312-21
- Fillastre JP, Taburet AM, Fialaire A, Etienne I, Bidault R, Singlas E "Pharmacokinetics of lamotrigine in patients with renal impairment: influence of haemodialysis." Drugs Exp Clin Res 19 (1993): 25-32
Antiepileptic drugs (AEDs) have been associated with an increased risk of suicidal thoughts or behavior in patients taking these drugs for any indication. Pooled analyses of 199 placebo-controlled clinical studies involving the use of 11 different AEDs across multiple indications in either monotherapy or adjunctive therapy for a median treatment duration of 12 weeks (up to a maximum of 24 weeks) showed that patients receiving AEDs had approximately twice the risk of suicidal thinking or behavior compared to patients receiving placebo. The estimated rate of suicidal behavior or ideation among 27,863 AED-treated patients was 0.43%, compared to 0.24% for 16,029 placebo-treated patients, representing an increase of approximately one case for every 530 patients treated. There were four suicides in AED-treated patients and none in placebo-treated patients, although the number is too small to establish any causal relationship. The increased risk of suicidal thoughts or behavior was observed as early as one week after starting AEDs and persisted for the duration of treatment assessed. The risk did not vary substantially by age (5 to 100 years) in the clinical trials analyzed. Therapy with AEDs should be administered cautiously in patients with depression or other psychiatric disorders. The risk of suicidal thoughts and behavior should be carefully assessed against the risk of untreated illness, bearing in mind that epilepsy and many other conditions for which AEDs are prescribed are themselves associated with morbidity and mortality and an increased risk of suicidal thoughts and behavior. Patients, caregivers, and families should be alert to the emergence or worsening of signs and symptoms of depression, any unusual changes in mood or behavior, or the emergence of suicidal thoughts or behavior. For clinically significant or persistent symptoms, a dosage reduction or treatment withdrawal should be considered. If patients have symptoms of suicidal ideation or behavior, treatment should be discontinued.
You should also know about...
Lamictal (lamotrigine) drug Interactions
There are 547 drug interactions with Lamictal (lamotrigine)
Lamictal (lamotrigine) alcohol/food Interactions
There is 1 alcohol/food interaction with Lamictal (lamotrigine)
Drug Interaction Classification
The classifications below are a general guideline only. It is difficult to determine the relevance of a particular drug interaction to any individual given the large number of variables.
|Major||Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.|
|Moderate||Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.|
|Minor||Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.|
Do not stop taking any medications without consulting your healthcare provider.
Disclaimer: Every effort has been made to ensure that the information provided by Multum is accurate, up-to-date and complete, but no guarantee is made to that effect. In addition, the drug information contained herein may be time sensitive and should not be utilized as a reference resource beyond the date hereof. This material does not endorse drugs, diagnose patients, or recommend therapy. Multum's information is a reference resource designed as supplement to, and not a substitute for, the expertise, skill, knowledge, and judgement of healthcare practitioners in patient care. The absence of a warning for a given drug or combination thereof in no way should be construed to indicate that the drug or combination is safe, effective, or appropriate for any given patient. Multum Information Services, Inc. does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. Copyright 2000-2014 Multum Information Services, Inc. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse, or pharmacist.